High Wind, Texas
- When
- March 16, 12:30 PM CST
- Where
- Texas forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Winds became northerly behind a cold front on the 16th of March and picked up to around 30-39 mph with a short period of gusts reaching 40-55 mph. The ASOS located at the Guymon airport in the Oklahoma Panhandle measured a wind gust as high as 58 mph during one instance.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Winds became northerly behind a cold front on the 16th of March and picked up to around 30-39 mph with a short period of gusts reaching 40-55 mph. The ASOS located at the Guymon airport in the Oklahoma Panhandle measured a wind gust as high as 58 mph during one instance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 16, 5:35 AM CST, 6 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
635 AM CDT Thu Mar 16 2023
...New AVIATION...
.SHORT TERM ...
(Today through Friday night)
Issued at 411 AM CDT Thu Mar 16 2023
The main highlight of the short term are the likely chances for
precipitation today across the Panhandles. Rain and snow are
possible during the daytime today behind a strong cold front. Some
snow accumulation is possible in the northern Panhandles, with
most areas remaining below an inch of snow. Windy conditions are
expected behind the cold front and the northerly winds will lead
to a cold March day. Precipitation chances will end early this
evening and another cool day is expected tomorrow with less winds.
Southerly winds continue across the region early this morning,
which is aiding in the continued increase of surface dew points
across the forecast area. A very notable wind shift is seen up in
the surface station obs up in CO and KS with winds out of the
north. This wind shift should be entering the CWA in the next few
hours. The upper level disturbance that is forecast to provide
ample lift to produce precipitation with the increased moisture
across the area, is currently located near the AZ and NM state
line and is continuing to move east northeast.
A surface cold front is continuing to race down the Plains and is
forecast to move through the entire Texas and Oklahoma Panhandles
by around noon today. Behind the front, breezy to windy northerly
winds will usher in a cold air mass and temperatures will be well
below average for mid March. The highs for today are really not
worth mentioning, as they will occur early in the morning since
temperatures will continue to fall throughout the day. Given the
stronger winds behind the front, have opted to issue a Wind
Advisory for the southern TX Panhandle as this area is forecast
to have the strongest winds this afternoon into the evening. A
upper level shortwave trough will move over the Southern Plains
beginning later this morning. The PVA associated with this feature
combined with the increased moisture across the area, will allow
precipitation to develop over the Panhandles. With this being a
quick moving system, precipitation amounts are forecast to be
mainly below a quarter of an inch. Precipitation is looking likely
given the overall synoptic set-up combined with the mesoscale
features, so this looks to be a classic high PoP, low precip
accumulation scenario. With the temperatures falling throughout
the day as mentioned previously, rain and snow are both possible
today, with the higher chances of seeing snow the further north
you go in the CWA. Given the surface temperatures may be hovering
around the freezing mark, snow totals should generally remain
below one inch across the Panhandles. Even with that being said,
the 16/00z suite of hi-res models depicts a 30-40% chance of
seeing 1 inch of snow for portions of the northwestern Panhandles.
Will need to keep an eye on this closely, as the temperatures
will play a pivotal role in whether or not some minor impacts from
accumulating snow are possible.
Westerly flow returns to the Panhandles on Friday. Northerly winds
will continue to keep the cooler air mass over the region and
high temperatures will be in the 40s and low 50s. Dry conditions
will return to the Southern High Plains with no precipitation
expected on Friday.
Muscha
&&
.LONG TERM ...
(Saturday through Wednesday)
Issued at 411 AM CDT Thu Mar 16 2023
For Saturday and Saturday night, below normal temperatures and dry
weather are expected across the forecast area as northwest flow
aloft prevails in the wake of an eastward moving and eventually
exiting upper level trof over the eastern states.
For Sunday through Monday, below normal temperatures are likely
to continue as minor upper level perturbations embedded in an
eastward moving southern stream trof affect the area. All 00Z
deterministic models have trended dry for the OK and TX
Panhandles. The latest NBM has also made a significant change
towards the dry side as seen by the non-mentionable pops from
Saturday through Sunday night, and cannot argue about that trend
as the overall upper level pattern is not favorable for
precipitation in our region. The only pops left are slight chance
values for Monday, and that seems overdone based on all 00Z
deterministic models being dry for that day. Therefore, would not
be surprised at all if later NBM runs continue to lower the pops
for Monday. Warmer temperatures are slated for Tuesday and
Wednesday as a surface trof of low pressure develops over eastern
Colorado and eastern New Mexico in advance of the next upper level
storm system progged to evolve over the western states. NBM pops
and temperatures were incorporated into the grids for all periods
of the long range forecast.
&&
.AVIATION...
(12Z TAFS)
Issued at 627 AM CDT Thu Mar 16 2023
MVFR to VFR conditions are expected during this TAF period. A cold
front is moving southward across the Panhandles at this time and
winds have switched to out of the north at KDHT and KGUY. KAMA
will switch northerly here in the next hour or so. Gusty winds of
35 to possibly 40 kts are possible at all sites. Ceilings behind
the front are dropping to MVFR and will remain at MVFR into the
afternoon hours. Light rain showers are possible at all sites and
could drop visibility into MVFR and possibly IFR if snow mixes in
with the rain. The higher chances for that occurring are at KDHT
and KGUY. Any showers should end before 00z and VFR conditions
should return around the same time. Winds will gradually decrease
after sunset.
Muscha
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 53 23 46 25 / 70 0 0 0
Beaver OK 48 20 49 21 / 80 0 0 0
Boise City OK 37 18 42 20 / 80 0 0 0
Borger TX 54 24 49 24 / 80 0 0 0
Boys Ranch TX 52 24 47 24 / 80 0 0 0
Canyon TX 55 23 47 25 / 70 0 0 0
Clarendon TX 59 26 49 27 / 60 0 0 0
Dalhart TX 43 19 44 21 / 80 0 0 0
Guymon OK 44 19 46 20 / 80 0 0 0
Hereford TX 56 24 47 24 / 60 10 0 0
Lipscomb TX 55 22 49 22 / 80 10 0 0
Pampa TX 54 22 47 23 / 70 0 0 0
Shamrock TX 59 26 50 25 / 60 0 0 0
Wellington TX 64 28 52 27 / 50 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 2 PM this afternoon to 10 PM CDT this evening
for TXZ011>020-317.
OK...None.
&&
SHORT TERM...05
LONG TERM....02
AVIATION...05Hazardous Weather Outlook National Weather Service Amarillo TX 433 AM CDT Thu Mar 16 2023 OKZ001>003-TXZ001>020-317-162100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 433 AM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Sustained north winds to around 35 mph with higher gusts are expected this afternoon and evening across the southern Texas Panhandle. A Wind Advisory is in effect for this area from 2 PM CDT this afternoon until 10 PM CDT this evening. A mix of light rain and light snow is possible today across mainly the Oklahoma Panhandle and the northern Texas Panhandle. Snowfall accumulations, if any, should remain less than one inch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085022.